Please login or register to print this page.

News & Views

DISCONTINUING ASPIRIN INCREASES CV EVENTS

Patients with a history of cardiovascular (CV) events who discontinue low dose aspirin treatment are at a significantly increased risk of non-fatal myocardial infarction (MI) compared with those who continue, according to a study1 published recently on bmj.com.

Researchers led by Dr Luis Garcia Rodriguez analysed data on 39,513 patients from The Health Improvement Network database.  Patients were aged 50 to 84 years with a first prescription of low dose aspirin (75-300 mg/day) for secondary prevention of CV outcomes from 2000 to 2007.

Patients were followed up for a mean of 3.2 years.  Cases of non-fatal MI and deaths from CHD were compared, through a nested case-control analysis, in subjects who had discontinued treatment with those who had continued.

Compared with current users, people who had recently stopped taking low dose aspirin were at a significantly increased risk (60%) of non-fatal MI, irrespective of the length of time the patient had been taking low dose aspirin.  The authors emphasise that, for every 1,000 patients, there were about four extra cases of non-fatal MI over a one-year period among patients who recently discontinued compared with those who continued therapy.

Recent discontinuers of low dose aspirin were also at a significantly increased risk of non-fatal MI or death from CHD combined, but there was no increase in risk of CHD death alone in patients who discontinued treatment.

The authors assert that increasing adherence to low dose aspirin could have a major impact on the benefit obtained in the general population.  They call for further research to test whether efforts to encourage patients to continue prophylactic treatment with low dose aspirin will result in a decrease in non-fatal MI.

“These findings are important and support previous studies showing an increase in adverse events after aspirin withdrawal,” say experts from Italy in an accompanying editorial.2 They say that, while the results of further studies are eagerly awaited, patients should be maintained on low dose aspirin for as long as possible, and advised never to discontinue the treatment unless explicitly instructed.

References

1 Rodríguez LAG, Cea-Soriano L, Martín-Merino E, Johansson S. Discontinuation of low dose aspirin and risk of myocardial infarction: case-control study in UK primary care.  BMJ 2011;343:d4094. doi: 10.1136/bmj.d4094.

2 Biondi-Zoccai G, Landoni G. Discontinuation of aspirin for secondary prevention. BMJ 2011;343:d3942 doi: 10.1136/bmj.d3942.

Published on: August 2, 2011

Members Area

Log in or Register now.

SEARCH THE SITE

RSS FEED

Subscribe to our RSS feed
home

GET EXCLUSIVE UPDATES

Sign up for our regular email newsletters & be the first to know about fresh articles and site updates.

RECENT COMMENTS

    None Found

ENDORSED BY

  • ArrhythmiaAlliance
  • Stars
  • Anticoagulation Europe
  • Atrial Fibrillation Association
 

You are not logged in

You need to be a member to print this page.
Sign up for free membership, or log in.

You are not logged in

You need to be a member to download PDF's.
Sign up for free membership, or log in.